Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 175, NWS Raleigh, NC

August 17, 2003Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2003, 5:44 PM EDT for Nash County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 5:44 PM EDT (21:44 UTC)
Expired
Aug 17, 2003, 6:15 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 172144
SVRRAH
NCC127-172215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CASTALIA...OR ABOUT 9 MILES NORTHWEST OF
  NASHVILLE...MOVING SOUTH AT 15 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  NASHVILLE
  SPRING HOPE

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...INTENSE LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3615 7793 3613 7805 3593 7815 3591 7782
          3605 7781

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN AUG 17 2003

POTENTIALLY ACTIVE EVENING IN STORE FOR PARTS OF FORECAST AREA. MSAS
ANALYSIS PAINTS BEST INSTABILITY AXIS FROM SOUTHERN PIEDMONT THROUGH
TRIANGLE AREA THEN NE INTO NORTHERN COASTAL PLAIN. MODIFIED 12Z GSO
SOUNDING SUGGEST CAPE VALUES BETWEEN 3000-3500 J/KG WITH WBZ VALUES
STILL RATHER HIGH (BUT LOWER THAN PAST FEW DAYS) AT 12.5K FT AGL.
SLIGHTLY MORE STABLE AIR FILTERING INTO TRIAD AT THIS TIME. UPPER JET
AND ASSOCIATED VORT CENTER OVER OH VALLEY DROPPING MORE S THAN SE SO
EXPECT MOST CONVECTIVE ACTIVITY ASSOCIATED WITH THIS FEATURE TO REMAIN
WEST OF CENTRAL NC. JETLET OBSERVED EXITING MD/DELAWARE AT THIS TIME
WHILE SHEAR AXIS MOVING SLOWLY SE OVER REGION.  EXPECT MAJORITY OF
CONVECTIVE ACTIVITY TO OCCUR OVER THE COASTAL PLAIN... SANDHILLS AND
SOUTHERN/EASTERN PIEDMONT EARLY THIS EVENING THEN DIMINISH. PREVIOUS
FORECAST UPDATE INCREASED POPS TO LIKELY IN THE SOUTH AND SO LITTLE
NEED TO CHANGE AT THIS TIME. ACROSS THE NORTH...MAY TAPER POPS FROM 50%
NORTHERN COASTAL PLAIN TO 30% IN THE NW PIEDMONT.

FOR MON-TUE... AIRMASS DRIES OUT AS FLOW BECOMES MORE NORTHERLY IN THE
MID/UPPER LEVELS. TAIL END OF VORT MAX THAT CROSSES VA MON AFTERNOON
AND EVENING PROGGED TO CROSS FORECAST ARES LATE MON/MON NIGHT WITH WEAK
SHEAR AXIS OVERHEAD TUE. DUE TO LIMITED MOISTURE AVAILABILITY...ANY
CONVECTION SHOULD BE SCATTERED AT BEST.  ETA MODEL SOUNDINGS DEPICT
DECENT MID LEVEL CAP MON/TUE BUT WITH STRONG SURFACE HEATING...CAP
COULD BE BROKEN. AT THIS TIME PLAN TO KEEP POPS IN THE 20-30% CATEGORY
MON AND TUE LATE AFTERNOON/EARLY EVENING.

BY WED...MID/UPPER LEVEL ANTI-CYCLONE W-NW OF REGION WITH LOW LEVEL
EASTERLY FLOW SHOULD RESULT IN A MORE STABLE AIRMASS.

LOW LEVEL THICKNESS/TEMP SCHEME COMPARABLE TO MOS TEMPS...SO WILL
DEVIATE LITTLE FROM MOS MAX/MIN TEMPS THROUGH WED.

THU-SUN...RETURN FLOW ON BACK SIDE OF SURFACE HIGH WILL REPLENISH
MOISTURE INTO ATMOSPHERE. TROUGH DEVELOPMENT THU AND LINGERS INTO
FRI/SAT. WILL MAINTAIN CHANCE POPS THU-SUN. WITH TEMPS CLOSE TO
SEASONAL NORMS.

.RAH...NONE.

WSS
Hazardous weather outlook, Aug 17, 6:12 AM EDT, 11 hours 32 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE RALEIGH NC
612 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER TODAY.
THE COMBINATION OF SURFACE BOUNDARIES... UPPER LEVEL DISTURBANCES...
ABUNDANT MOISTURE AND AFTERNOON HEATING WILL LEAD TO STRONG
THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH
THE MAJOR THREAT BEING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

...ENTER DETAILS HERE...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RHJ

In the hours before

Special weather statement, Aug 17, 5:16 PM EDT, 28 minutes before
NCZ026-027-172215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL TO NORTHEAST
FRANKLIN AND MUCH OF NASH COUNTY THROUGH 615 PM EDT...

AT 515 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CENTERVILLE TO AVENTON TO NEAR ARCOLA. FREQUENT LIGHTNING AND HEAVY
RAIN WERE OCCURRING OVER THESE AREAS. THE THUNDERSTORMS WERE MOVING
SLOWLY TO THE SOUTHEAST AT 15 MPH.

ADDITIONAL THUNDERSTORMS WERE EXPECTED TO DEVELOP EAST OF THE
LOUISBURG AREA AND MOVE SOUTHEAST ACROSS EASTERN FRANKLIN AND NASH
COUNTY. THIS INCLUDES THE CASTALIA TO RED OAK AND POSSIBLY AS FAR
SOUTH AS NASHVILLE.

FREQUENT LIGHTNING... HEAVY RAIN... AND GUSTY WIND TO 30 MPH CAN BE
EXPECTED WITH THESE STORMS. WHEN THUNDER IS HEARD... GET AWAY FROM
WATER INCLUDING SWIMMING POOLS. MOVE OFF OF OPEN FIELDS AND INTO A
SAFE SHELTER.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:17 PM EDTSevere Thunderstorm WarningRAHNash28 min
Aug 17, 6:39 PM EDTFlash Flood WarningRAHNash81 min
Aug 17, 7:38 PM EDTSevere Thunderstorm WarningRAHGuilford37 min
Aug 17, 7:45 PM EDTFlash Flood WarningRAHGuilford90 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.